Background/aim: To evaluate the periocular changes due to topical bimatoprost and latanoprost use and to investigate their effects on the lacrimal drainage system. Materials and methods: All participants (69 eyes of 43 patients, 52 eyes of 26 controls) were classified into three groups: bimatoprost (0.03%) users, latanoprost (0.005%) users, and healthy controls. Each patient was examined before prostaglandin therapy, and then at the first, third, sixth, and twelfth month of therapy. Palpebral fissure height, upper eyelid crease, and levator function were measured, and lacrimal system drainage irrigation was performed. Periocular hyperpigmentation and upper eyelid sulcus were also examined. Results: No significant change was identified in palpebral fissure height or levator function in any group. However, in upper eyelid crease, among bimatoprost users, a statistically significant increase was observed when compared to the control group (P < 0.001). Patients with skin type II and III, in bimatoprost users, and patients with skin type III, in latanoprost users, had statistically significant hyperpigmentation (P < 0.001) after the third month of therapy. During follow-up, no lacrimal drainage system obstruction was seen. Conclusion: Topical bimatoprost therapy causes more periocular changes than latanoprost therapy. Thus, in unilateral cases, patients should be well informed about these probable changes before therapy.
Bimatoprost, eyelids, lacrimal drainage, latanoprost
KARSLIOĞLU, MELİSA ZİŞAN; HOŞAL, MELEK BANU; and TEKELİ, OYA
"Periocular changes in topical bimatoprost and latanoprost use,"
Turkish Journal of Medical Sciences: Vol. 45:
4, Article 30.
Available at: https://journals.tubitak.gov.tr/medical/vol45/iss4/30